Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: My friend took 3 pods of Jimson weed (aka Datura Stramonium) and is now in the Intensive Care Unit strapped to a table. Now, I've got two things to say:

1) Is there any known solvent that will end violent hallucinations?
2) Please notify your site visitors about this occurence. it will solve a lot of undue anguish.

Thank you for your concern, please write back ASAP.

A: An overdose of Datura can occur from ingestion of as little as one-half teaspoon of seeds. The overdose results in anticholinergic poisoning from tropane alkaloids, which in the worst case can lead to cardiopulmonary arrest and death.



When presented with a Datura overdose, the first course of action an Emergency Room will take will be to clean out the GI tract using activated charcoal (other methods of decontamination may be contraindicated). In extreme cases (involving coma, seizures, respiratory depression, etc.) where it is known that Datura is the only substance involved, low doses of physostigmine may be utilized to reverse the life-threatening symptoms. Many hospitals will treat patients with benzodiazepines (Valium, Ativan, etc.) upon presentation of symptoms including strong hallucinations in order to calm the patient. Restraints are employed whenever a patient presents with symptoms of agitation.



Patients with symptoms of anticholinergic toxicity or altered mental states are typically admitted to the ICU until such symptoms have dissipated for several hours without medications or therapies. The hallucinatory effects of Datura can last as long as 72 hours, in extreme cases, equating to several days of hospitalization.



For a thorough guide to emergency treatments, in this case Datura poisoning, see EMedicine -- Plant Poisoning, Alkaloids - Tropane ( http://www.emedicine.com/emerg/topic438.htm).



Finally, I'd like to point out that there are countless warnings about Datura and reports of horrendous experiences using it throughout this site. More Datura reports fall under the "Train Wreck" category than any other substance. It is NOT safely used haphazardly. Even with all the warnings and recommendations not to use it, people will continue to do so, often having never read anything about it. Hopefully, the wide variety of information presented here will help some people to take precautions with regard to their safety.


Asked By : Concerned
Answered By : flotsam
Published Date : 9 / 28 / 2000
Last Edited Date : 9 / 28 / 2000
Question ID : 227

Categories: [ Health ] [ Datura ]




Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)